advertisement
Question
Posted by: Unique | 2007/04/04

Depression, Thyroid, Antidepressant

I have written here about my depressio problems a couple of times. the issue now is: I've been on Wellbutrin for about 1.5 months. The psychiatrist did blood test for stress hormone (don't remember name), serotonin and thyroid hormone (TSH & something else - not T3 & T4). The results said stress too high, serotonin too low thyroid fine. He put me on molipaxin and referred me to a psychologist to deal with past issues. Felt fine after 3 months of counselling and went back to my normal life. Unfortunately I didn't know I had to stay on molipaxin for long so I stopped when the 1st script ran out - about 3 months. 7 months later I was back to square one. Saw GP - she put me on cypramil - also went for counselling. Went back to psychiatrist when things didn't improve. This time he put me on Wellbutrin. Got sick with something else (fatigue ect), had more blood tests done - incl. thyroid tests. This T3 was a little low & anti-thyroglobulin antibodies too high. Now here are my questions:
1. Could the thyroid problem be responsible for all my issues with depression.
2. How long must I stay on thyroid meds (diotroxin) for me to see a difference.
3. I'm having quite a few lows even though I'm taking Wellbutrin, also my sex drive went away when I was on cypramil it's not back. Should Wellbutrin make it come back.

I have made an appointment to discuss the latest developments (thyroid results) with the psychiatrist. I was hoping to here your view -also I can't wait. I'm wondering what all these chemicals are doing to my body.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

I'm not sure what test your shrink did, as I'm not aware of any stress hormone that can be measured in the blood. You'd have to ask him about that. Measuring thyroid function makes good sense, as thyroid problems can complicate the management of Depression, and very low thyroid activity can mimin Depression.
If one is significantly Depressed and takes an antidepressant ( AD) then yes, stopping after 3 months is too soon, and usually leads to a return of the Depression, such as you experienced --- generayll one ought to remain on them for at least 6 to 9 months.
Low thyroid function can cause a set of symptoms rather like depression, and can also complicate the treatment of depression, making ADs less effective. ALl antidepressants have some possibility of reducing on's libido ( interest in sex ), though fortunately none of us seem to have that effect on all of them.
But the situation you describe sounds so complex, that you really need to sort out in your own mind all the questions you have, and then when you see your psychiatrist, take the time to get a satisfying answer to all of nthem

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

3
Our users say:
Posted by: Greg | 2007/04/04

I've just posted Hyper then hypo thyroid, then I saw these.
Because of my partial thyroidectomy, at 23 I have always told doctors of this (GP's, insurance doctors, work medicals, etc) and none found anyting wrong till age 47. However I have been told of carpal tunnel problems, and having read this on more thans one occassion have had low iron counts, withoiut obvious cause which were medicated. I have been told of Carpel Tunnel / Thyroid relationship, but Iron??

Reply to Greg
Posted by: Nicolai | 2007/04/04

hi there, get your Dr to do a test for thalassaemia. It is a genetic blood disorder and it runs in my family being of Sicilian decent, and I had very similar traits as you but it turned out to be someting else. But have it checked just be sure. (My aunty has it and takes tablets - nothing else I dont recall)

Reply to Nicolai
Posted by: Unique | 2007/04/04

I saw your response to somebody where you talk about anaemia mimicing depression . Not sure if this is a factor in my case. my blood test ALWAYS come back saying I have low iron (latest say liron = 5.5. should be betwee 9 -30, %saturation 9% should be 15-50) This is after taking iron supplements for about 3 months. The Dr was baffled why my iron comes back low when the haemoglobin looks normal. they said low iron should also be reflected in the haemoglobin. Nobody has given me any explanation for permanently low iron.

Reply to Unique

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement